Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

sections

Patches not the answer for codeine addiction

From Miss R. Tasgaonkar, MRPharmS

I would like to respond to Bob Dunkley’s letter (PJ, 30 June, p774) about codeine addiction. Is he suggesting that we put patients addicted to codeine tablets of 8mg on to the lowest strength of buprenorphine patch that releases 5µg/h for seven days?

So we have 8mg of codeine taken orally (bear in mind that oral absorption is poor in cases of gastrointestinal disorders like diverticulitis, Crohn’s disease, etc) versus transdermal absorption of an even more potent morphine analogue (where absorption can be substantially increased with body temperature, eg, fever, and where the whole drug load is delivered rapidly into the circulation).

Let me propose a hypothesis: the patient becomes addicted to buprenorphine. What now? What type of transdermal delivery system should we put our patients on?

I appreciate Mr Dunkley’s concern, but what evidence does he have that his proposed theory works? Surely pharmacy is an evidence-based science.

Ravina Tasgaonkar
Portsmouth, Hampshire

BOB DUNKLEY responds:

Addiction to codeine is as profound as addiction to heroin, albeit that the withdrawal is not as intense. I suggested the buprenorphine patches as a way of mitigating the withdrawal symptoms of codeine that, although not life-threatening, are distressing to people who would not consider themselves addicts and who, nevertheless, experience a syndrome that is unpleasant. A low-level buprenorphine dose, would, I think, alleviate the symptoms of opiate withdrawal. The only alternative is a dose of methadone.

We are dealing with patients who might have been taking codeine for a number of years and the dose is suddenly stopped. I would again direct readers to the Solpadeine websites for them to see how devastating codeine addiction is.

Buprenorphine is a partial agonist at the mu opiate receptors and goes some way to mitigate the withdrawal syndrome from codeine. It can then be gradually withdrawn and with psychosocial counselling, the patient may be opiate-free. The stories on Solpadeine websites tell how hard it is to come off codeine — buprenorphine would help.

Citation: The Pharmaceutical Journal URI: 10004576

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.